What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 2:11 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 19, 2:11 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Thu Jul 19 2018
.Discussion...
Issued at 311 PM CDT THU JUL 19 2018
Active afternoon across west-central Missouri and eastern Kansas
as a strongly unstable airmass interacts with passing midlevel
vort maxes and numerous outflow boundaries. EAX radar shows
multiple outflow boundaries from ongoing and earlier convection
across the immediate KC Metro and points south, with numerous
splitting supercells across southern portions of the Metro. In
fact, we just received a healthy dose of golf ball sized hail here
at the office, with baseball sized hail reported over in Lone
Jack. Further to the west, TWX radar showing the next inbound
cluster or organized storms moving into the Topeka area which if
current movement trends persist, should arrive into the immediate
KC Metro by 4 PM. Large hail and damaging winds will be possible
with this cluster of storms as well, with latest radar trends
suggesting the line of storms is beginning to take on bowing
characteristics. If this upstream cluster maintains its intensity,
its possible winds in excess of 75 mph will be possible over the
KC Metro. Please refer to SPC Mesoscale Discussion #1087 for
additional details. And if this were not enough, the region north-
central Missouri is also being monitored for another watch as
latest SPC mesoanalysis shows a well-defined instability axis
extending up into southern Iowa. Southward extent of this activity
remains in question, but latest CAMs to include the HRRR suggest
isolated activity with increased ascent thanks to incoming
shortwave energy in west-northwest flow aloft. By this evening,
activity should gradually come to an end as main cold front off to
our northwest moves through and eventually stalls south of our
region. Between now and then however, the radar will remain active
with all severe weather threats possible considering ample
buoyancy and increased forcing for ascent as upper shortwave
energy approaches.
Aforementioned cold front to stall south of our region tonight,
with latest models suggesting additional shwr/storm activity
possible south of Route 50 through the predawn hours. Hydro
concerns should remain low through the overnight as the terminus
of the low-level jet is directed away from our region, but radar
trends will need to be monitored. By tomorrow, a ridge of high
pressure should start extending south into our region from the
northern Plains, however models indicate low chance pops along the
lingering front during the afternoon and evening hours. Beyond
this, high pressure should take hold of the weather pattern with
dry and pleasant conditions expected through much of the upcoming
weekend as winds remain from the north and northeast. In fact,
high temps through the weekend look to be mid to upper 80s, which
will feel more than welcomed for many.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018
Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
043>045-053-054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Jul 19, 3:59 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Kurtz
In the hours before
Local storm report, Jul 19, 1:44 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL STRASBURG 38.76N 94.17W
07/19/2018 E2.75 INCH CASS MO PUBLIC
&&
SGALocal storm report, Jul 19, 1:49 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL LONE JACK 38.87N 94.17W
07/19/2018 E2.75 INCH JACKSON MO PUBLIC
&&
SGALocal storm report, Jul 19, 2:05 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL KINGSVILLE 38.74N 94.08W
07/19/2018 E1.75 INCH JOHNSON MO PUBLIC
DELAYED REPORT, TIME MATCHED TO RADAR.
&&
JWSpecial weather statement, Jul 19, 2:07 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 PM CDT THU JUL 19 2018
KSZ105-MOZ037-043-192045-
Johnson KS-Cass MO-Jackson MO-
307 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHWESTERN
CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lenexa, moving southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa,
Leawood, Grandview, Belton, Prairie Village, Raymore, Lackmans and
Stanley.
This includes the following highways...
Interstate 35 in Kansas between mile markers 219 and 225.
Interstate 435 between mile markers 0 and 3, and between mile
markers 73 and 83.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri. A Severe Thunderstorm Watch also remains in
effect until 900 PM CDT for east central Kansas.
LAT...LON 3894 9483 3900 9475 3888 9438 3869 9457
TIME...MOT...LOC 2007Z 306DEG 22KT 3894 9474
Laflin
Local storm report, Jul 19, 2:09 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GARDEN CITY 38.56N 94.19W
07/19/2018 E1.50 INCH CASS MO TRAINED SPOTTER
PING PONG SIZED HAIL WAS COVERING THE DECK
LIKE IT SNOWED.
&&
SGASpecial weather statement, Jul 19, 3:04 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
404 PM CDT THU JUL 19 2018
MOZ043-044-053-054-192130-
Bates MO-Cass MO-Johnson MO-Henry MO-
404 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASS...NORTHWESTERN
HENRY...NORTHEASTERN BATES AND SOUTHWESTERN JOHNSON COUNTIES UNTIL
430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Pleasant Hill, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrisonville, Garden City, Urich, Creighton, East Lynne, Gunn City,
Blairstown, La Tour and Quick City.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3869 9439 3878 9424 3856 9386 3838 9412
TIME...MOT...LOC 2104Z 309DEG 27KT 3871 9425
Laflin